Pain Management While Breastfeeding
By Beth Riccuiti, RN, BSN, IBCLC
Mothers can develop pain for a host of reasons. The birthing process by C-section or vaginal route can often cause some pain for a Mother. When a mother is breastfeeding, she often wonders if a medication is safe for her nursling.
Maybe she should just suffer in silence and not take any medications? Absolutely not! A Mom with decreased pain is able to take a more positive role in the newborn/infant’s daily care. Remember the old adage: If Mom ain’t happy, ain’t nobody happy.
Here is a list of common pain medications:
NSAIDS: Motrin/Advil/Ibuprofen- great for mild to moderate pain (as well as for fever). These medications transfer poorly into breast milk, making them excellent choices for nursing mothers. They are great for relieving muscle aches ex: lower back pain or uterus cramping.
Physician’s caution against using the long acting NSAIDS- like Naproxen – because of how long they stay in Mom’s system. They can also build up in a baby’s system if used for a long time.
Acetaminophen: (Tylenol)- is both a fever reducer and can decrease aches/pains
Aspirin: Due to risk of Reye syndrome- do NOT use while nursing or give to children (under 19 years old). Reye syndrome is a rare but serious condition that can cause severe swelling of the liver and brain in children, especially if given during a viral illness.
Narcotics: (Percocet/Vicodin) are prescribed by physicians for severe pain. In the first couple of days after a birth, Mom’s mature milk has not come in yet. This is when many C-section Moms have incision pain. A small amount of medication does transfer into milk. However, you are making a small amount of milk during this time as well. It is generally safe to take these in the amount prescribed by your doctor. Physicians recommend weaning off narcotics as your pain decreases. Infants can become sensitive to these medications if taken over several weeks. Monitor infant for sleepiness, a decrease in breathing, decreased weight gain and slow developmental milestones.
In addition, these medications are often given as a combination of acetaminophen (Tylenol) with the narcotic. Be cautious that you do not take these with additional acetaminophen, since you could accidentally take an overdose of acetaminophen – which can be damaging to the liver.
There are also two resources you can use if questions remain regarding pain medications and breastfeeding.
For all questions regarding medications and breastfeeding, we encourage families to contact the Infant Risk Medication and Breastfeeding Helpline at 806-352-2519, M-F, CST